Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 144, NWS Albuquerque, NM

June 11, 2015San Juan County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 11, 2015, 11:49 AM MDT for San Juan County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2015, 11:49 AM MDT (17:49 UTC)
Expired
Jun 11, 2015, 12:30 PM MDT
In force
41 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County San Juan County, NM

The radar

The Albuquerque radar (KABX), 203 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.8 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2015-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2015-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 5:51 AM MDT, 5 hours 58 minutes earlier.

Area forecast discussion, Jun 11, 5:51 AM MDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 AM MDT THU JUN 11 2015

.AVIATION...
12Z TAF CYCLE
AS UPPER LEVEL LOW MOVES TOWARD NM FROM SRN UTAH TODAY...SFC LOW
OVER NE NM STRENGTHENS AND SOUTHWEST WINDS INCREASE MOST
AREAS...ESPECIALLY EAST. BANDS OF SHOWERS AND THUNDERSTORMS WILL
PUSH INTO FAR NORTHWEST NM THIS MORNING...INCLUDING KFMN. SHOWERS
AND STORMS EXPECTED TO DEVELOP ALONG AND BEHIND THE ASSOCIATED SFC
COLD FRONT THIS AFTERNOON AND EVENING. FAVORED AREAS FOR STORMS
FROM NEAR KGNT AND KABQ NEWD TO KRTN. SHOWERS AND STORMS WILL
DIMINISH AROUND SUNSET. BACKDOOR COLD FRONT EXPECTED TO PLOW SWD
THROUGH ERN PLAINS FRIDAY MORNING.

33

&&

.PREV DISCUSSION...316 AM MDT THU JUN 11 2015...
.SYNOPSIS...
AN ACTIVE WEATHER PATTERN TO CONTINUE INTO THE WEEKEND AS AN UPPER
LEVEL DISTURBANCE DRAGS SLOWLY EAST ACROSS THE REGION AND A
BACKDOOR FRONT MOVES SOUTHWEST INTO THE STATE...LEADING TO DAILY
ROUNDS OF THUNDERSTORMS. LOOK FOR A DOWNTREND IN DAILY
THUNDERSTORM ACTIVITY FROM LATE WEEKEND THROUGH THE MIDDLE OF NEXT
WEEK AS HIGH PRESSURE IN THE UPPER LEVELS OF THE ATMOSPHERE NOSES
EAST INTO THE AREA. HIGH TEMPERATURES WILL GENERALLY BE BELOW
NORMAL FROM FRIDAY THROUGH THE WEEKEND...WITH A GRADUAL TREND BACK
TO NEAR NORMAL THEREAFTER.

&&

.DISCUSSION...
A HIGH PWAT ATMOSPHERE REMAINED OVER THE AREA AT 00Z WITH THE KABQ
SOUNDING SHOWING A PWAT OF 0.92"...WHICH IS WELL ABOVE NORMAL FOR
EARLY/MID JUNE. AT 09Z...SURFACE DEWPOINT TEMPERATURES WERE STILL
VERY HIGH IN THE 50S AT MOST LOCATIONS. ALL OF THIS MOISTURE
LOADED IN THE LOWER BOUNDARY LAYER WITH THE LATEST WATER VAPOR
SATELLITE IMAGERY SHOWING A MID LEVEL DRY AIR INTRUSION JUXTAPOSED
OVER THE REGION. SOME MOISTURE SCOURING FORECAST TODAY WITH GOOD
MIXING FORECAST AHEAD OF AN APPROACHING PACIFIC LOW...BUT STILL
PLENTY OF MOISTURE FOR ANOTHER CROP OF THUNDERSTORMS FAVORING THE
NORTHERN AND WESTERN MOUNTAINS AND ADJACENT HIGHLANDS. DOWNSLOPE
WINDS WILL HELP TEMPERATURES TO RISE ABOVE YESTERDAY'S ACROSS THE
EASTERN PLAINS...WHERE HIGHS WILL GENERALLY BE 5 DEGREES ABOVE
NORMAL.

THE BACKDOOR FRONT IS STILL ON TRACK TO PUSH INTO THE NORTHEAST
AND EAST CENTRAL PLAINS OVERNIGHT...WITH GOOD CHANCES FOR SHOWERS
AND THUNDERSTORMS NEAR THE COLORADO BORDER. ELSEWHERE...CONVECTION
WILL FOLLOW A NORMAL DIURNAL DOWNTREND AND DIMINISH PRIOR TO
MIDNIGHT. THE PACIFIC LOW IS FORECAST TO PUSH OUT OVER THE EASTERN
PLAINS OF COLORADO FRIDAY...WITH A BAGGY TROUGH REMAINING OVER THE
DESERT SOUTHWEST AND SOUTHERN ROCKIES INTO THE WEEKEND. THE
BACKDOOR FRONT WILL SUPPLY UPSLOPE FLOW AND NICE VEERING WIND
PROFILES FOR STRONG TO POSSIBLY SEVERE STORMS LATE FRIDAY ALONG
THE EAST SLOPES OF THE SANGRES AND ACROSS ADJACENT HIGHLANDS...
WITH SOME LOCALLY HEAVY RAINFALL POSSIBLE AS STEERING FLOW LOOKS
TO BE AROUND 5KTS. PLENTY OF MOISTURE TO HANG AROUND INTO SATURDAY
WITH ANOTHER ROUND OF DAYTIME HEATING TRIGGERED CONVECTION AND
SLOW STORM MOVEMENT.

PRESSURE HEIGHTS ARE FORECAST TO RISE FROM SUNDAY THROUGH THE
MIDDLE OF NEXT WEEK...WITH A GRADUAL DECREASE IN PWATS AND
UPTREND IN HIGH TEMPERATURES TO NEAR NORMAL FOR MID JUNE. STILL
SOME FORECAST UNCERTAINTY WITH REGARD TO HOW MUCH OF A DOWNTREND
AS NEW MEXICO REMAINS ON THE PERIPHERY OF BOTH THE EASTERN PACIFIC
SUBTROPICAL HIGH AND THE BERMUDA HIGH. A TREND TOWARD NORMAL JUNE
WEATHER CONDITIONS FOR DAYS 5-7 SEEMS THE BEST BET AT THIS TIME.

11

&&

.FIRE WEATHER...
AS AN UPPER LEVEL TROUGH/LOW MOVES INTO WESTERN NEW MEXICO THIS
AFTERNOON...SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON AND EVENING ALONG AND NEAR THE ASSOCIATED SURFACE COLD
FRONT. FAVORED AREAS FOR SHOWERS AND STORMS WILL BE OVER THE NW
THIRD OF THE STATE. SHOWERS AND STORMS WILL THEN SHIFT TO THE NE
QUARTER AS AN ASSOCIATED BACKDOOR COLD FRONT SLIDES IN. THIS
BACKDOOR FRONT WILL SURGE SOUTH AND WEST FRIDAY...SETTING THE
STATE FOR A VERY ACTIVE DAY. WITH LOW LEVEL MOISTURE IN PLACE AND
A WEAK UPPER LEVEL TROUGH EVER SO SLOWLY MOVING EWD THROUGH THE
SOUTHERN ROCKIES AND SOUTHERN PLAINS...SCATTERED TO NUMEROUS
SHOWERS AND STORMS WILL PROVIDE WIDESPREAD WETTING RAINS TO MUCH
OF CENTRAL AND NORTHERN NEW MEXICO EACH AFTERNOON AND EVENING
FRIDAY THROUGH MONDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
EACH AFTERNOON AND EVENING AS PRECIPITABLE WATER VALUES REMAIN
ABOVE TO WELL ABOVE AVERAGE.

GFS HAS BEGUN TRENDING MORE TOWARD THE WETTER ECMWF SOLUTION FOR
TUESDAY AND WEDNESDAY OF NEXT WEEK. BOTH MODELS TRENDING DRIER FOR
THE END OF NEXT WEEK AS STRONGER WESTERLIES PUSH INTO MUCH OF THE
WESTERN U.S. BOTH MODELS...HOWEVER...HINTING THAT THE WESTERN
EXTENSION OF THE BERMUDA HIGH MAY STRENGTHEN WWD ENOUGH TO ALLOW
REMNANT MOISTURE FROM EASTER PACIFIC TROPICAL SYSTEMS TO MOVE
NORTHWARD.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11
Hazardous weather outlook, Jun 11, 5:13 AM MDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
513 AM MDT THU JUN 11 2015

NMZ501>540-121200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
513 AM MDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS MAY PRODUCE SMALL HAIL AND STRONG
OUTFLOW WINDS THIS AFTERNOON AND EVENING ACROSS THE NORTHWEST
QUARTER AND NEAR THE COLORADO BORDER BETWEEN RATON AND CLAYTON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SLOWER STORM MOTION AND A MOISTURE RICH ATMOSPHERE LATE FRIDAY AND
LATE SATURDAY WILL SUPPORT LOCALLY HEAVY RAINFALL PRODUCING
THUNDERSTORMS...ESPECIALLY NEAR THE NORTHERN MOUNTAINS AND ACROSS
THE EAST CENTRAL AND NORTHEAST HIGHLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

11

In the hours before

Special weather statement, Jun 11, 11:24 AM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1124 AM MDT THU JUN 11 2015

NMZ501-111800-
NORTHWEST PLATEAU-
1124 AM MDT THU JUN 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN JUAN COUNTY UNTIL
NOON MDT...

AT 1122 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6
MILES NORTHWEST OF FARMINGTON TO 6 MILES SOUTHEAST OF SANOSTEE...AND
MOVING EAST AT 20 MPH.

PEA SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND HEAVY RAINFALL WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FARMINGTON...KIRTLAND...FRUITLAND...NAPI HEADQUARTERS...UPPER
FRUITLAND...BURNHAM...OJO AMARILLO AND NENAHNEZAD.

OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATIONS
DUNES RECREATION AREA...HEAD CANYON RECREATION AREA...JACKSON LAKE
WILDLIFE AREA...AND AZTEC RUINS NATIONAL MONUMENT.

&&

LAT...LON 3684 10799 3633 10851 3633 10891 3685 10831
TIME...MOT...LOC 1722Z 258DEG 17KT 3684 10824 3635 10882

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 11:24 AM MDTSpecial Weather StatementABQSan Juan36 min
Jun 11, 11:57 AM MDTSevere Thunderstorm WarningABQSan Juan24 min
Jun 11, 12:01 PM MDTAreal Flood AdvisoryABQSan Juan89 min
Jun 11, 12:24 PM MDTSevere Thunderstorm WarningABQRio Arriba, San Juan66 min
Jun 11, 1:04 PM MDTAreal Flood AdvisoryABQRio Arriba, San Juan116 min
Jun 11, 1:22 PM MDTSpecial Weather StatementABQSan Juan8 min
Jun 11, 4:04 PM MDTRiver Flood WarningABQSan Juan44 hr
Jun 11, 5:15 PM MDTSpecial Weather StatementABQ30 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.